call 800-291-1732 (Who Answers?) for a free referral.
Codeine addiction does have its signs and symptoms, and learning to recognize them can protect you from a possible overdose or the other deadly effects of addiction. Many people who become addicted to a substance will ignore the problem or make excuses for it, but you should understand just how dangerous that can be.
According to the NIDA Teen, “Taking just one large dose [of codeine or another prescription opioid] could cause serious breathing problems that lead to death. In 2011, opioid painkillers accounted for close to 17,000 deaths in the United Staes.” Being addicted to codeine can severely increase your chances of dying as a result of codeine abuse.
Look for these symptoms of codeine addiction in order to determine whether or not you need professional help to stop abusing the drug. Then make sure to do everything you can to follow through with your recovery, including reaching out to your friends and family members, seeking treatment, and staying in your treatment program for the necessary amount of time.
Physical Symptoms of Codeine Addiction
A person who has been abusing codeine for a long time might experience several physical issues as a result. Some of these can be deadly on their own. If you experience any of these symptoms as a result of your codeine abuse, you should seek treatment immediately.
- Codeine overdose
- As stated above, it only takes one heavy use of the drug to die from a codeine overdose. Because it can depress your respiration to the point of losing consciousness and even being unable to breathe altogether, codeine alone is extremely dangerous when taken in high doses.
- In addition, those who abuse alcohol along with codeine are more likely to experience a deadly overdose. As this is a behavior that is extremely common among prescription opioid addicts, it is necessary for you to seek treatment as soon as possible, should you overdose on a mixture of codeine and alcohol.
Those who take codeine in high doses are more prone to the side effect of seizures. While someone who takes the drug as prescribed might also experience a seizure, addicts will often go through these episodes and continue abusing the drug anyway.
- Vision problems
Blurry vision or other “changes in vision” are dangerous side effects of codeine use (NLM). An addict may attempt to ignore this issue or blame it on something else, but it is another physical aspect of codeine addiction that could cause them to endanger themselves or others.
- Withdrawal symptoms
Though withdrawal symptoms from codeine themselves are not usually deadly, they can be extremely painful and uncomfortable, causing a person to continue abusing codeine just to avoid them.
Ignoring these physical signs of addiction will only make things worse. Living through overdose does not mean that you will likely live through it again, and seizures can be extremely dangerous for someone who has never experienced them before. Pay attention to these symptoms of your codeine addiction and seek treatment immediately if you experience any of them.
Behavioral Symptoms of Codeine Addiction
There are a number of dangerous behaviors codeine addicts engage in that are either deadly on their own or can foreshadow more dangerous consequences. You are addicted to codeine if you:
Continue to abuse the drug despite problems it causes in your life
Becoming sick as a result of drug abuse, having relationship problems, losing your job, experiencing financial issues, or getting arrested are all possible side effects of codeine addiction. And someone who continues to abuse the drug past this point is only endangering themselves further.
Trading old friends for those who also abuse codeine
Many addicts behave this way because they become obsessed with abusing the drug and only want to participate in that. Other activities and other friends fall away. Still, if you start to spend all your time with those who do not know you as well or who might not be as concerned with your welfare, you are putting yourself in much more danger.
Seeking out drugs compulsively
According to the NIDA, “Addiction is defined as a chronic, relapsing brain disease that is characterized by compulsive drug seeking and use, despite harmful consequences.” Compulsively seeking a drug means that you will not be able to stop yourself and that you may even do something you know is dangerous or wrong in order to get drugs.
Anyone who abuses drugs recreationally for a long period of time will begin to experience feelings of paranoia. This is part of the reason they become so secretive. In hiding their abuse of the drug, they become extremely afraid that others will find out and try to make them stop doing it. They believe they have control over it themselves and that other people do not need to know. But this type of behavior is fairly typical of any type of addiction.
Codeine addiction can lead to many strange behaviors, some of which are problematic while others can be dangerous or even deadly on their own. You will not be able to stop taking codeine without help, but the most important thing you must do from the start is to admit that you are addicted and to stop ignoring the signs.
Other Symptoms of Codeine Addiction
- According to the DEA, a codeine addict may begin to “feel overwhelmed coping with daily activities.” The person will often find themselves abusing codeine every day to curb feelings of of depression and anxiety.
- Codeine addicts may start to consider abusing other drugs in addition to codeine. If they cannot get codeine, they might take other prescription opioids or even turn to illicit substances like heroin.
- Being addicted to codeine will cause you to act extremely hostile toward others who bring up your abuse of the drug.
- Constipation, vomiting, headaches, and mood changes will all be side effects you are likely to experience but, as an addict, you will attempt to ignore them in order to keep taking the drug.
Do not ignore any of the symptoms of codeine addiction. Because the drug is so potent and can easily cause respiratory depression and death in overdose, you should seek treatment as soon as you believe you may have an addiction to the drug.